Fekete points and convergence towards equilibrium measures on complex manifolds. (English) Zbl 1241.32030

Let \(L\) be a holomorphic line bundle on a compact complex manifold \(X\) of complex dimension \(n\). Let \((K,\phi)\) be a weighted compact subset, i.e., \(K\) is a non-pluripolar compact subset \(K\) of \(X\) and \(\phi\) is a continuous Hermitian metric on \(L\). Let \(\mu\) be a probability measure on \(K\). If \(s\) is a section of \(kL=L^{\otimes k}\), we denote the corresponding pointwise length function by
\[ |s|_{k\phi} = |s| e^{-k\phi}. \]
It is then an interesting and intensively discussed problem to study the asymptotic behavior of the spaces of global sections \(s\in H^0=(X,kL)\) endowed with either the \(L^2\)-norm
\[ \|s\|^2_{L^2(\mu,k\phi)} := \int_X |s|^2_{k\phi} d\mu \]
or the \(L^\infty\)-norm
\[ \|s\|_{L^\infty(K,k\phi)} := \sup_K |s|_{k\phi}. \]
We introduce the equilibrium weight of \((K,\phi)\) as
\[ \phi_K := \sup \big\{\psi\text{ psh weight on }L: \psi \leq \phi\text{ on }K\big\}, \]
and denote by \(\phi_K^*\) its upper semi-continuous regularization which is a psh weight on \(L\) since \(K\) is non-pluripolar.
The volume \(\mathrm{vol}(L)\) of \(L\) is defined by
\[ N_k := \dim H^0(X,kL) = \mathrm{vol}(L) \frac{k^n}{n!} + o(k^n). \]
Assume that \(L\) is a big line bundle, i.e., assume that \(\mathrm{vol}(L)>0\). Then the equilibrium measure of \((K,\phi)\) is defined as the Monge-Ampère measure of \(\phi_K^*\) normalized to unit mass:
\[ \mu_{eq}(K,\phi):=\frac{1}{\mathrm{vol}(L)} (dd^c \phi_K^*)^n. \]
This makes sense as it was shown by the first two authors in [“Growth of balls of holomorphic sections and energy at equilibrium”, Invent. Math. 181, No. 2, 337–394 (2010; Zbl 1208.32020)] that \[ \mathrm{vol}(L) = \int_X (dd^c \phi_K^*)^n. \]
The main goal of the paper under review is to give a general criterion involving spaces of global sections that ensures convergence of probability measures on \(K\) of Bergman-type towards the equilibrium measure \(\mu_{eq}(K,\phi)\). To describe that, we also need the notion of a Fekete configuration, that is a finite subset of points in \(K\) maximizing the interpolation problem. Let \(N:=\dim H^0(L)\) and \(P=(x_1, \dots, x_N)\in K^N\) be a configuration of points in \(K\). Then \(P\) is said to be a Fekete configuration for \((K,\phi)\) if it maximizes the determinant of the evaluation operator
\[ \mathrm{ev}_P: H^0(L) \rightarrow \bigoplus_{j=1}^N L_{x_j} \]
with respect to a given basis \(s_1, \dots, s_N\) of \(H^0(L)\), i.e., the determinant
\[ \big|\det\big(s_i(x_j)\big)\big| e^{-(\phi(x_1) + \dots + \phi(x_N))}. \] This condition does not depend on the choice of the basis \((s_i)\). For each \(P=(x_1, \dots, x_N)\in X^N\) let \[ \delta_P := \frac{1}{N}\sum_{j=1}^N \delta_{x_j} \] be the averaging measure along \(P\).
The first main result of the paper under review is an equidistribution theorem for Fekete configurations:
Theorem A. Let \((X,L)\) be a compact complex manifold equipped with a big line bundle. Let \(K\) be a non-pluripolar compact subset of \(X\) and \(\phi\) a continuous weight on \(L\). For each \(k\) let \(P_k\in K^{N_k}\) be a Fekete configuration for \((K,k\phi)\). Then the sequence \(P_k\) equidistributes towards the equilibrium measure as \(k\rightarrow \infty\), that is
\[ \lim_{k\rightarrow \infty} \delta_{P_k} = \mu_{eq}(K,\phi) \]
holds in the weak topology of measures.
There is another way to represent \(\mu_{eq}(K,\phi)\) in terms of Bernstein-Markov measures. We first need the notion of the Bergman measure. The distortion between the natural \(L^2\) and \(L^\infty\)-norms on \(H^0(L)\) is locally accounted for by the distortion function \(\rho(\mu,\phi)\) whose value at \(x\in X\) is defined by \[ \rho(\mu,\phi)(x) = \sup_{\|s\|_{L^2(\mu,\phi)}=1} |s(x)|^2_\phi, \] the squared norm of the evaluation operator at \(x\in X\). Then the probability measure \[ \beta(\mu,\phi) := \frac{1}{N} \rho(\mu,\phi)\mu, \] where \(N=\dim H^0(L)\), is called the Bergman measure.
The measure \(\mu\) is called Bernstein-Markov if the growth of the distortion between \(L^2(\mu,k\phi)\) and \(L^\infty(K,k\phi)\) norms is subexponential as \(k\rightarrow \infty\), that is
\[ \sup_K \rho(\mu,k\phi) = O\big(e^{\epsilon k}\big)\text{ for all } \epsilon>0. \] Now then, the Bergman measures converge to the equilibrium measure:
Theorem B. Let \((X,L)\) be a compact complex manifold equipped with a big line bundle. Let \(K\) be a non-pluripolar compact subset of \(X\) and \(\phi\) be a continuous weight on \(L\). Let \(\mu\) be a Bernstein-Markov measure for \((K,\phi)\). Then \[ \lim_{k\rightarrow \infty} \beta(\mu,k\phi) = \mu_{eq}(K,\phi) \] holds in the weak topology of measures.
Both Theorem A and B are obtained as special cases of Theorem C below which gives a more general criterion ensuring convergence of Bergman measures to equilibrium in terms of \(\mathcal{L}\)-functionals, first introduced by S. K. Donaldson [“Scalar curvature and projective embeddings. II”, Q. J. Math. 56, No. 3, 345–356 (2005; Zbl 1159.32012); “Some numerical results in complex differential geometry”, Pure Appl. Math. Q. 5, No. 2, 571–618 (2009; Zbl 1178.32018)].
The \(L^2\) and \(L^\infty\) norms on \(H^0(kL)\) are described geometrically by their unit balls, which will be denoted by \[ \mathcal{B}^\infty(K,k\phi) \subset \mathcal{B}^2(\mu,k\phi) \subset H^0(kL). \] Fix a reference weighted compact set \((K_0,\phi_0)\) and a probability measure \(\mu_0\) on \(K_0\) which is Bernstein-Markov with respect to \((K_0,\phi_0)\). Normalize the Haar measure vol on \(H^0(kL)\) by \[ \mathrm{vol}\mathcal{B}^2(K_0,k\phi_0)=1, \]
and introduce the \(\mathcal{L}\)-functionals \[ \mathcal{L}_k(\mu,\phi) := \frac{1}{2kN_k} \log\mathrm{vol} \mathcal{B}^2(\mu,k\phi) \] and \[ \mathcal{L}_k(K,\phi) := \frac{1}{2 k N_k} \log\mathrm{vol} \mathcal{B}^\infty(K,k\phi). \]
For a psh function with minimal singularities \(\psi\), let \(\mathcal{E}(\psi)\) be the Monge-Ampère energy, characterized as the primitive of the Monge-Ampère operator
\[ \frac{d}{dt}|_{t=0^+} \mathcal{E}(t\psi_1 + (1-t)\psi_2)= \int_X (\psi_1 -\psi_2) (dd^c\psi_2)^n \]
normalized by \(\mathcal{E}(\phi^*_{0,K_0})\).
Then the energy at equilibrium of \((K,\phi)\) is \[ \mathcal{E}_{eq}(K,\phi):= \frac{1}{\mathrm{vol}(L)} \mathcal{E}(\phi_K^*) \]
and by Theorem A in [the first two authors, loc. cit.] we have:
\[ \lim_{k\rightarrow \infty} \mathcal{L}_k(K,\phi) = \mathcal{E}_{eq}(K,\phi). \]
If \(\mu\) satisfies the Bernstein-Markov property described above, then also \[ \lim_{k\rightarrow \infty} \mathcal{L}_k(\mu,\phi) = \mathcal{E}_{eq}(K,\phi). \]
The key result (implying Theorem A and Theorem B) of the paper under review is as follows:
Theorem C. Let \((\mu_k)\) be a sequence of probability measures on \(K\) such that \[ \lim_{k\rightarrow \infty} \mathcal{L}_k(\mu_k,\phi) = \mathcal{E}_{eq}(K,\phi). \] Then the associated Bergman measures satisfy \[ \lim_{k\rightarrow \infty} \beta(\mu_k,k\phi) = \mu_{eq}(K,\phi) \] in the weak topology of measures.
This pretty general statement comprises a lot of classical and more special results and yields some nice applications to interpolation. We refer to the introduction of the paper under review for more details.


32U35 Plurisubharmonic extremal functions, pluricomplex Green functions
32L05 Holomorphic bundles and generalizations
32U15 General pluripotential theory
32L10 Sheaves and cohomology of sections of holomorphic vector bundles, general results
31C15 Potentials and capacities on other spaces
Full Text: DOI arXiv


[1] [BT] Bedford, E. & Taylor, B. A., Fine topology, Šilov boundary, and (dd c ) n . J. Funct. Anal., 72 (1987), 225–251. · Zbl 0677.31005 · doi:10.1016/0022-1236(87)90087-5
[2] [B1] Berman, R. J., Bergman kernels for weighted polynomials and weighted equilibrium measures of $$ {\(\backslash\)mathbb{C}\^n} $$ . Indiana Univ. Math. J., 58 (2009), 1921–1946. · Zbl 1175.32002 · doi:10.1512/iumj.2009.58.3644
[3] [B2] – Bergman kernels and equilibrium measures for line bundles over projective manifolds. Amer. J. Math., 131 (2009), 1485–1524. · Zbl 1191.32008
[4] [BB1] Berman, R. J. & Boucksom, S., Growth of balls of holomorphic sections and energy at equilibrium. Invent. Math., 181 (2010), 337–394. · Zbl 1208.32020 · doi:10.1007/s00222-010-0248-9
[5] [BB2] – Equidistribution of Fekete points on complex manifolds. Preprint, 2008. arXiv:0807.0035 [math.CV].
[6] [BBGZ] Berman, R. J., Boucksom, S., Guedj, V. & Zeriahi, A., A variational approach to complex Monge–Ampère equations. Preprint, 2009. arXiv:0907.4490 [math.CV]. · Zbl 1277.32049
[7] [BW] Berman, R. J. & Witt Nyström, D., Convergence of Bergman measures for high powers of a line bundle. Preprint, 2008. arXiv:0805.2846 [math.CV].
[8] [BBLW] Bloom, T., Bos, L., Levenberg, N. &Waldron, S., On the convergence of optimal measures. Constr. Approx., 32 (2010), 159–179. · Zbl 1217.32012 · doi:10.1007/s00365-009-9078-7
[9] [BL1] Bloom, T. & Levenberg, N., Distribution of nodes on algebraic curves in $$ {\(\backslash\)mathbb{C}\^N} $$ . Ann. Inst. Fourier (Grenoble), 53 (2003), 1365–1385. · Zbl 1044.32026 · doi:10.5802/aif.1982
[10] [BL2] – Asymptotics for Christoffel functions of planar measures. J. Anal. Math., 106 (2008), 353–371. · Zbl 1158.28001
[11] [BL3] – Transfinite diameter notions in $$ {\(\backslash\)mathbb{C}\^N} $$ and integrals of Vandermonde determinants. Ark. Mat., 48 (2010), 17–40. · Zbl 1196.31003
[12] [Bos] Bos, L., Some remarks on the Fejér problem for Lagrange interpolation in several variables. J. Approx. Theory, 60 (1990), 133–140. · Zbl 0707.41006 · doi:10.1016/0021-9045(90)90078-5
[13] [Bou] Bouche, T., Convergence de la métrique de Fubini–Study d’un fibré linéaire positif. Ann. Inst. Fourier (Grenoble), 40:1 (1990), 117–130. · Zbl 0685.32015 · doi:10.5802/aif.1206
[14] [BEGZ] Boucksom, S., Eyssidieux, P., Guedj, V. & Zeriahi, A., Monge–Ampère equations in big cohomology classes. Acta Math., 205 (2010), 199–262. · Zbl 1213.32025 · doi:10.1007/s11511-010-0054-7
[15] [C] Catlin, D., The Bergman kernel and a theorem of Tian, in Analysis and Geometry in Several Complex Variables (Katata, 1997), Trends Math., pp. 1–23. Birkhäuser, Boston, MA, 1999. · Zbl 0941.32002
[16] [Dei] Deift, P. A., Orthogonal Polynomials and Random Matrices: a Riemann–Hilbert Approach. Courant Lecture Notes in Mathematics, 3. New York University, Courant Institute of Mathematical Sciences, New York, 1999.
[17] [Dem] Demailly, J. P., Potential Theory in Several Complex Variables. Manuscript available at www-fourier.ujf-grenoble.fr/\(\sim\)demailly/ .
[18] [D1] Donaldson, S. K., Scalar curvature and projective embeddings. II. Q. J. Math., 56 (2005), 345–356. · Zbl 1159.32012 · doi:10.1093/qmath/hah044
[19] [D2] – Some numerical results in complex differential geometry. Pure Appl. Math. Q., 5 (2009), 571–618. · Zbl 1178.32018
[20] [GMS] Götz, M., Maymeskul, V. V. & Saff, E.B., Asymptotic distribution of nodes for near-optimal polynomial interpolation on certain curves in $$ {\(\backslash\)mathbb{R}\^2} $$ . Constr. Approx., 18 (2002), 255–283. · Zbl 1004.30004 · doi:10.1007/s00365-001-0020-x
[21] [GZ] Guedj, V. & Zeriahi, A., Intrinsic capacities on compact Kähler manifolds. J. Geom. Anal., 15 (2005), 607–639. · Zbl 1087.32020 · doi:10.1007/BF02922247
[22] [HKPV] Hough, J. B., Krishnapur, M., Peres, Y. & Virág, B., Determinantal processes and independence. Probab. Surv., 3 (2006), 206–229. · Zbl 1189.60101 · doi:10.1214/154957806000000078
[23] [KW] Kiefer, J. & Wolfowitz, J., The equivalence of two extremum problems. Canad. J. Math., 12 (1960), 363–366. · Zbl 0093.15602 · doi:10.4153/CJM-1960-030-4
[24] [K] Klimek, M., Pluripotential Theory. London Mathematical Society Monographs, 6. Oxford University Press, New York, 1991.
[25] [L] Levenberg, N., Approximation in $$ {\(\backslash\)mathbb{C}\^N} $$ . Surv. Approx. Theory, 2 (2006), 92–140. · Zbl 1106.32012
[26] [M] Marzo, J., Marcinkiewicz–Zygmund inequalities and interpolation by spherical harmonics. J. Funct. Anal., 250 (2007), 559–587. fekete points 27 · Zbl 1141.43011 · doi:10.1016/j.jfa.2007.05.010
[27] [MO] Marzo, J. & Ortega-Cerdà, J., Equidistribution of Fekete points on the sphere. Constr. Approx., 32 (2010), 513–521. · Zbl 1203.41003 · doi:10.1007/s00365-009-9051-5
[28] [N] Nguyen, Q. D., Regularity of certain sets in $$ {\(\backslash\)mathbb{C}\^N} $$ . Ann. Polon. Math., 82 (2003), 219–232. · Zbl 1066.32030 · doi:10.4064/ap82-3-3
[29] [NZ] Nguyen, T. V. & Zériahi, A., Familles de polynômes presque partout bornées. Bull. Sci. Math., 107 (1983), 81–91.
[30] [ST] Saff, E. B. & Totik, V., Logarithmic Potentials with External Fields. Grundlehren der Mathematischen Wissenschaften, 316. Springer, Berlin–Heidelberg, 1997. · Zbl 0881.31001
[31] [S] Siciak, J., Families of polynomials and determining measures. Ann. Fac. Sci. Toulouse Math., 9 (1988), 193–211. · Zbl 0634.31005 · doi:10.5802/afst.657
[32] [SW] Sloan, I. H. & Womersley, R. S., Extremal systems of points and numerical integration on the sphere. Adv. Comput. Math., 21 (2004), 107–125. · Zbl 1055.65038
[33] [SUZ] Szpiro, L., Ullmo, E. & Zhang, S., Équirépartition des petits points. Invent. Math., 127 (1997), 337–347. · Zbl 0991.11035 · doi:10.1007/s002220050123
[34] [T] Tian, G., On a set of polarized Kähler metrics on algebraic manifolds. J. Differential Geom., 32 (1990), 99–130. · Zbl 0706.53036
[35] [Y] Yuan, X., Big line bundles over arithmetic varieties. Invent. Math., 173 (2008), 603–649. · Zbl 1146.14016 · doi:10.1007/s00222-008-0127-9
[36] [ZZ] Zeitouni, O. & Zelditch, S., Large deviations of empirical measures of zeros of random polynomials. Int. Math. Res. Not., 20 (2010), 3935–3992. · Zbl 1206.60031
[37] [Z] Zelditch, S., Szego kernels and a theorem of Tian. Int. Math. Res. Not., 6 (1998), 317–331. · Zbl 0922.58082 · doi:10.1155/S107379289800021X
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.